Illinois, 2004

Ice Storm in Illinois, January 25, 2004

January 25, 2004 · NWS ILX · 9 events in 9 counties and zones

A strong winter storm moved out of Southern Plains and into the Ohio River Valley. This system brought significant icing to the southeastern portions of Central Illinois on January 25th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong winter storm moved out of Southern Plains and into the Ohio River Valley. This system brought significant icing to the southeastern portions of Central Illinois on January 25th. Also, significant sleet accumulation was reported in numerous locations along and south of Interstate 70. Effingham County reported an inch of sleet as well as over a quarter inch of ice accumulation. There were numerous reports of power outages, downed tree limbs and traffic accidents in all of these counties. There were no reports of serious injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 25, 3:30 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Jan 25, 3:30 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
330 AM CST SUN JAN 25 2004

.DISCUSSION...
SHORT TERM...TODAY THROUGH TUESDAY...
COMPLEX STORM SYSTEM OVER THE SOUTHERN PLAINS IS MOVING NORTHEAST
INTO THE MISSISSIPPI VALLEY THIS MORNING. LEAD SHORTWAVE NOW COMING
INTO SOUTHERN MISSOURI WITH AREAS OF SLEET AND FREEZING RAIN MOVING
NORTH INTO SOUTHERN ILLINOIS. MESSAGE FROM WFO PADUCAH INDICATES
GLAZING STARTING IN THEIR AREA. THIS ACTIVITY WILL OVERSPREAD THE
AREA LATER THIS MORNING. START TIMES WILL BE TRICKY SINCE THERE WILL
BE SOME LOW LEVEL DRY AIR TO OVERCOME BEFORE THE PRECIPITATION
STARTS HITTING THE SURFACE. PRECIPITATION WILL LIKELY HOLD OFF ALONG
THE I-72 CORRIDOR UNTIL LATE MORNING...AND UNTIL THE AFTERNOON IN
NORTHERN ZONES. LOOKS LIKE MAIN PRECIP TYPE WILL BE FREEZING RAIN IN
THE SOUTHEAST WITH SIGNIFICANT GLAZING STILL POSSIBLE...SNOW AND
SLEET BECOMING FREEZING RAIN AND SLEET OVER CENTRAL AREAS...AND
MAINLY SNOW AND SLEET OVER THE NORTH. FORECAST QPF AMOUNTS HAVE COME
DOWN A LITTLE FROM PREVIOUS RUNS...AND NORTHERN AREAS MAY HAVE A
HARD TIMING ACCUMULATING ENOUGH SNOW TO MEET ADVISORY CRITERIA. WILL
GO WITH 2 TO 4 INCHES IN THE NORTH AND 1 TO 2 INCHES IN CENTRAL
AREAS WITH SLEET AND FREEZING RAIN MIXED IN. NO CHANGES TO HEADLINES
ANTICIPATED. PRECIPITATION WILL BE TAPING OFF LATER TONIGHT AS THE
INITIAL WAVE MOVES NORTHEAST...WITH LINGERING LIGHT PRECIPITATION
EVENTUALLY BECOMING ALL FROZEN OVER ALL BUT THE EXTREME EAST AND
SOUTHEAST.

WILL CONTINUE WITH CHANCE POPS FOR LIGHT SNOW ON MONDAY...WITH LIGHT
MIXED PRECIP IN THE EAST...WHERE FORECAST SOUNDINGS STILL INDICATE
SOME WARM AIR IN THE LOW LEVELS.

BIGGEST FORECAST CHANGES IN THIS TIME PERIOD WILL BE MONDAY NIGHT...
WITH MODELS DIGGING THE NEXT WAVE AND SLOWING IT DOWN A LOT MORE
THAN PREVIOUS RUNS. THE GFS HAS THE MOST DRASTIC CHANGES...AS IT
BRINGS A STRONG VORT MAX NORTHEAST ACROSS THA AREA AND PRODUCES
AROUND 5 INCHES OF SNOW OVER CENTRAL ILLINOIS. THE ETA IS NOT THIS
THIS STRONG...BUT IT TOO IS TRENDING TOWARD A SLOWER AND STRONGER
SOLUTION. WILL BUMP UP POPS INTO THE LIKELY CATEGORY MONDAY NIGHT...
HOWEVER WILL HOLD OFF ON MENTIONING SNOW AMOUNTS FOR NOW. HEADLINES
MAY BE REQUIRED IF THIS SCENERIO HOLDS UP. ANY SNOW SHOULD TAPER TO
FLURRIES ON TUESDAY.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
WITH THE MAIN UPPER PATTERN REMAINING FAIRLY FLAT...NO BIG SURGES OF
ARCTIC AIR ARE EXPECTED THROUGH THE END OF THE WEEK. THE LONGER
RANGE GFS HAS BEEN MAKING SOME FAIRLY DRASTIC CHANGES IN ITS
SOLUTIONS FOR THE END OF THE WEEK...BUT WILL KEEP THE EXTENDED
PORTION OF THE FORECAST PRETTY MUCH THE SAME UNTIL MORE CONSISTENCY
IS SHOWN. ANOTHER WEAK WAVE STILL LOOKS LIKE IT WILL COME THROUGH IN
THE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT TIMEFRAME.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...ICE STORM WARNING SOUTH OF I-70. WINTER STORM WARNING FOR AREAS
BETWEEN I-72 AND I-70. WINTER WEATHER ADVISORY NORTH OF A CASS
COUNTY TO LOGAN TO MCLEAN COUNTY LINE. SNOW ADVISORY NORTH OF A
FULTON TO WOODFORD COUNTY LINE. ALL HEADLINES ARE FOR TODAY AND THIS
EVENING.

&&

04
Hazardous weather outlook, Jan 25, 10:56 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1056 AM CST SUN JAN 25 2004

ILZ027>031-036>038-040>042-047-048-261200-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-PEORIA-SCHUYLER-
STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG...HAVANA...
LINCOLN AND PEORIA
1056 AM CST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN AREA OF LOW PRESSURE WILL SLOWLY LIFT OUT OF THE SOUTHERN PLAINS
TODAY...MOVING INTO THE OHIO VALLEY BY EARLY MONDAY. SNOW WILL
DEVELOP ACROSS THE REGION AROUND MIDDAY TODAY AND PERSIST INTO THE
NIGHT BEFORE GRADUALLY TAPERING OFF. SEVERAL INCHES OF SNOW ARE
POSSIBLE BEFORE THE SNOW TAPERS OFF. THE SNOW WILL ALSO MIX WITH
SLEET AT TIMES. REMAIN ALERT FOR LATER UPDATES ON THIS DEVELOPING
WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ANOTHER DISTURBANCE WILL MOVE INTO THE REGION BY MONDAY
NIGHT...BRINGING AN INCREASED CHANCE OF SNOW TO THE REGION ONCE
AGAIN. ADDITIONAL ACCUMULATION IS POSSIBLE.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

ILZ043>046-049>057-061>063-261200-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
MACON-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...DECATUR...
JACKSONVILLE...MATTOON...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1056 AM CST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN AREA OF LOW PRESSURE WILL SLOWLY LIFT OUT OF THE SOUTHERN PLAINS
TODAY...MOVING INTO THE OHIO VALLEY BY EARLY MONDAY. A PERIOD OF SNOW
AND SLEET IS EXPECTED TODAY BEFORE THE PRECIPITATION CHANGES TO
FREEZING RAIN. THE FREEZING RAIN WILL PERSIST INTO THE NIGHT BEFORE
GRADUALLY TAPERING OFF. MINOR ACCUMUULATIONS OF SNOW AND ICE WILL
MAKE TRAVEL HAZARDOUS ACROSS THE REGION. REMAIN ALERT FOR LATER
UPDATES ON THIS DEVELOPING WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ANOTHER DISTURBANCE WILL MOVE INTO THE REGION BY MONDAY NIGHT...
BRINGING A CHANCE OF SNOW TO THE REGION. SOME ACCUMULATION IS
POSSIBLE.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

ILZ066>068-071>073-261200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1056 AM CST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN AREA OF LOW PRESSURE WILL SLOWLY LIFT OUT OF THE SOUTHERN PLAINS
TODAY...MOVING INTO THE OHIO VALLEY BY EARLY MONDAY. PERIODS OF
FREEZING RAIN ARE EXPECTED ACROSS THE REGION INTO TONIGHT. THE
FREEZING RAIN WILL MIX WITH SLEET AND SNOW AT TIMES THROUGH EARLY
AFTERNOON. SIGNIFICANT ICE ACCUMULATION IS EXPECTED. THE
ACCUMULATIONS OF ICE WILL MAKE TRAVEL HAZARDOUS ACROSS THE REGION.
REMAIN ALERT FOR LATER UPDATES ON THIS DEVELOPING WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ANOTHER DISTURBANCE WILL MOVE INTO THE REGION BY MONDAY NIGHT...
BRINGING A CHANCE OF SNOW TO THE REGION. SOME ACCUMULATION IS
POSSIBLE.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

PLAHMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 ice storm. Local standard time, as filed.

Ice Storm, Shelby

When
January 25, 12:00 PM CST to 9:00 PM CST
Where
Shelby forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Ice Storm, Cumberland

When
January 25, 12:00 PM CST to 9:00 PM CST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Ice Storm, Clark

When
January 25, 12:00 PM CST to 9:00 PM CST
Where
Clark forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

Ice Storm, Effingham

When
January 25, 12:00 PM CST to 9:00 PM CST
Where
Effingham forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Ice Storm, Jasper

When
January 25, 12:00 PM CST to 9:00 PM CST
Where
Jasper forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Ice Storm, Crawford

When
January 25, 12:00 PM CST to 9:00 PM CST
Where
Crawford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Ice Storm, Clay

When
January 25, 12:00 PM CST to 9:00 PM CST
Where
Clay forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Ice Storm, Richland

When
January 25, 12:00 PM CST to 9:00 PM CST
Where
Richland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Ice Storm, Lawrence

When
January 25, 12:00 PM CST to 9:00 PM CST
Where
Lawrence forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382165, 5382166, 5382167, 5382168, 5382169, 5382170, 5382171, 5382172, 5382173.